Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS State College, PA

April 6, 2017Adams County, Cumberland County, York County, Pennsylvania

NWS State College, PA issued this special weather statement at Apr 6, 2017, 1:21 PM EDT for Adams County, Cumberland County, York County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2017, 1:21 PM EDT (17:21 UTC)
Expired
Apr 6, 2017, 2:15 PM EDT
In force
54 min
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, York County, PA

The radar

The Sterling radar (KLWX), 121 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WWUS81 KCTP 061721
SPSCTP

Special Weather Statement
National Weather Service State College PA
121 PM EDT THU APR 6 2017
 
PAZ063>065-061815-
York PA-Adams PA-Cumberland PA-
121 PM EDT THU APR 6 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF YORK...ADAMS...AND
CUMBERLAND COUNTIES UNTIL 215 PM EDT...

At 118 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Walnut Bottom to Cashtown to near Emmitsburg to
near Thurmont. Movement was northeast at 40 mph.

Very heavy rain of up to one inch in just 30 to 45 minutes is 
expected. 

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Parkville, Carlisle, Lower Allen, Spry, Weigelstown, Enola,
Dallastown, Hanover, Mechanicsburg, York, Camp Hill, Gettysburg, New
Cumberland, Lemoyne, Plainfield, York Airport, Siddonsburg,
Hogestown, New Oxford and Dillsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding on some small streams and throughout poor drainage 
areas may develop. Do not drive into water covering the roadway.

&&

LAT...LON 3983 7744 3995 7747 3998 7746 4001 7749
      4013 7753 4029 7721 4032 7692 4026 7690
      4020 7682 4017 7675 4013 7674 3994 7663
      3972 7670 3972 7737
TIME...MOT...LOC 1718Z 243DEG 33KT 4009 7743 3987 7736 3971 7726 3958
7730

$$

Lambert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Apr 6, 11:29 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 6, 11:29 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
1129 AM EDT Thu Apr 6 2017

.SYNOPSIS...
An intense early spring storm will move through the region today
and tonight. The storm will move up into southern Canada
Thursday night and Friday ushering in blustery and colder
weather in its wake. Temperatures will begin to moderate
Saturday, rising to above normal on Sunday and stay warm through
the first half of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An expanding shield of moderate to ocnly heavy rain accompanying
embedded/elevated instability and tsra will be spreading quickly
NNE across the region through the mid afternoon hours. heaviest
rainfall during the upcoming several hours will be across the
western mtns of PA and even moreso across the lower and mid susq
valley (which lies beneath the axis of highest PWAT/a strong
southerly LLJ, and directly in the path of a potent neg tilt
upper short wave and rapidly developing sfc low). last few runs
of the HRRR targets our eastern zone with areas of 0.5-1.0 inch
hourly QPF from 18-22Z.

Storm total rainfall amounts of 1.5 to 2 inches appear likely
across the Susq Valley...with around one inch elsewhere across
central and western portions of our CWA. Some of the western
Mtns will see up to 1.25 inches of storm total rainfall by 00Z
Friday.

Significant rises on streams and rivers are expected across
mainly the eastern third of our CWA, but at this point we still
see the quick movement of the sfc low and upper level support
minimizing the threat for long duration training of heavy rain
bands and tsra. MARFC 6 hour FFG is highest (AOA 2 inches) where
the high res models and our Gridded fcst QPF paints the heaviest
rainfall this afternoon (SE of a line from KIPT to KMRB).

Again, the potent southerly LLJet of 45-55 kts pointing right
at the eastern zones is supporting enhanced lift over the 850 mb
warm front that was located just south of the Mason/Dixon line.

Direction and speed shear at llvls gets a little stronger
during the early-mid afternoon, especially over the SErn
counties. This has all been expected, and SPC MRGL risk of
severe thunderstorms has remained solid over the past two days,
just into the SE and SLGT risk only getting as far N as the
Mason- Dixon Line. That said, with a triple point low still
progged to form somewhere over the PA Turnpike and slide to the
east, scattered strong to severe storms are expected. How far
north they reach is the big question.

Nudged hourly and fcst high temps today toward the cooler NAM
which handles shallow cool air damming much better. Maxes will
reach the lower 50s acrs the mtns west of RT 219, while readings
will jump briefly into the mid-upr 50s late this afternoon
across scent and SE PA as the developing secondary sfc low
scoots quickly by across that area. Central and northern
counties of the CWA will likely hold in the 40s with a moderate
East-SE sfc wind and low stratus.

See hydro section for more...

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The 525dam upper low stacked over the 980mb sfc low will be
over the Finger Lakes early Friday. The milder air swirling
around the big storm will likely keep the temp profile just warm
enough in the NW counties this evening to make them turn to snow
later than the Laurels, where the streamlines pointing into them
are more from the west, tapping the colder air. Gusty winds
will accompany some of the white stuff as it mixes with the rain
showers left after the occluded front passes. The wind will
remain strong - strongest over the Laurels - through all the day
on Friday. The nighttime and dropping temps should allow for a
slushy accumulation on the high ground, mainly in the Laurels
and far NW. Many folks could see the white stuff falling, but
the April sun angle and marginal-at-best sfc temps should limit
accums to just the highest elevations, and even then, just in
the nighttime/early AM Friday. Enough snow should accumulate on
the highest elevations in PA (Somerset County) to make 3-4
inches of snow there. The valleys of the Laurels may see much
less - basically just a coating on the grass. The temperatures
warm a little on Friday, but not too far above freezing on the
highest ground. So, there could still be some accumulations in
the morning - and there should be places where the roads do get
snow-covered, and some shoveling of driveways and sidewalks may
be necessary Friday morning. But, the strong April solar
radiation will make it very difficult for snow to accumulate
during the late morning and afternoon. Have posted a Winter
Weather Advisory for Somerset County, again mainly for the
highest elevations, with an eye toward the weight of the snow
and the gusty winds. The roads are likely very warm and could
just be wet through the event.

A mix of rain/snow will fall downwind of the Allegheny Front
tonight, but only the highest ground will have any chance of
getting the slush to stick. Anything that falls during the
daylight on Friday should be rain over most of the area.

Maxes on Friday will be in the m-u30s west and 40s elsewhere.
The downslope wind and well-mixed atmosphere in the SE could
allow them to get near 50F. But, this is still 10 degrees below
normal for the day.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The upper level low will be over NY Friday night with cold air
wrapping in from the west. Precipitation will lighten and not
much should be left by midnight.

Upper level ridge begins to build in Saturday with a warming
trend and more sunshine. Afternoon temperatures begin to rebound
under the April sun but northwest wind will still give it a
chilly feel. By Sunday, the winds slacken and the April sun will
make it feel even warmer as temperatures jump into the 60s. A
short-wave is progged to pass over the ridge to our north and
some clouds may be seen across the northern tier.

Next system approaches late Monday with clouds working into the
northwest and a possible pre-frontal trough. Some uncertainty
with the timing of the cold front with this next system. GFS has
a strong cold front moving east across PA on Tuesday where as
the ECMWF brings it through Wednesday hence POPs are spread out
in the forecast across those periods yet actual period for rain
will be more like a 6 hour window. Temps will be notably colder
behind the front with at least a mix with snow possible
northwest mountains.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Generally poor flying conditions expected through this afternoon
as 2 areas of low pressure consolidate over PA and a large
shield of moderate to heavy rain with embedded TSRA sweeps NNE
across the region.

CIGs will stay in the IFR cat at most locations through 22Z.
Strong southerly winds aloft, combined with relatively light
southeast winds at the surface, will result in LLWS over much of
central Pa through the mid afternoon hours.

Some heavy downpours with embedded tsra are possible, as the
aforementioned pair of low pressure systems pass through.

Improving conditions and an end to the LLWS are expected late
this afternoon/evening as the low exits the area and winds shift
to the west.

Latest SREF and model soundings support predominantly MVFR
conditions after about 18Z at BFD/JST, where upsloping flow
will yield lingering light rain into the evening. Further east,
a downsloping flow is likely to yield predominantly VFR
conditions after passage of low between 19Z- 22Z.

Outlook...

Fri...Windy. Light snow with IFR VSBYs likely at BFD/JST.

Sat-Mon...No sig wx expected.

&&

.HYDROLOGY...
The flooding threat continues to look marginal at best. With
the fast moving cells dropping bursts of rain, there could be
some isolated instances of minor small stream flooding near and
to the east of the I-81 corridor, but not a widespread enough
threat to post a watch. Most of the area waterways will swell,
but remain within their banks. The QPF continues to be a moving
target with each model run trying to pinpoint the locations of
convection and properly tally the rain. At this point, hanging
with the general 1.25-2.00" amounts looks like the best plan.
The most water should fall in the east where there will likely
be 3 or even 4 waves of SHRA/TSRA - starting with the current
one. But, the threat for riparian flooding is very low - until
the water in the Upper Main Stem Susq flows down the channel
into the CWA. Even that crest is not for another 2-3 days.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 2 PM EDT
Friday for PAZ033.

&&

SYNOPSIS...Dangelo/Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Dangelo/Steinbugl
AVIATION...Lambert/Fitzgerald
HYDROLOGY...Lambert/Dangelo
Hazardous weather outlook, Apr 6, 12:01 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1201 PM EDT Thu Apr 6 2017

PAZ064>066-071615-
Adams-York-Lancaster-
1201 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe thunderstorms this afternoon.
A few of the storms could produce gusty winds or large hail. The
thunderstorms today could also lead to areas of poor drainage
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

West to northwest winds will gust between 35 and 40 mph during the
day Friday through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ037-041-042-046-049>053-057>059-071615-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
1201 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Locally heavy rain of 1 to 2 inches from thunderstorms this
afternoon may lead to areas of poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

West to northwest winds will gust between 35 and 40 mph during
the day Friday through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ005-006-010>012-017>019-024>028-034>036-045-056-063-071615-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Bedford-Fulton-Franklin-Southern Clinton-Perry-Cumberland-
1201 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Locally heavy rain exceeding one inch in just a few hours
this afternoon from thunderstorms may lead to isolated
instances of poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

West to northwest winds will gust between 35 and 40 mph during
the day Friday through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ033-071615-
Somerset-
1201 PM EDT Thu Apr 6 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

Locally heavy rain through the mid afternoon hours today may
lead to isolated instances of poor drainage flooding.
In addition...West to northwest winds will increase quickly this
evening and gust between 35 and 45 mph late tonight into Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

West to northwest winds will gust between 35 and 45 mph Friday
through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ004-071615-
Warren-
1201 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Rain will mix with and change to snow tonight. Slushy accumulations
are possible by sunrise Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slushy snow accumulations on Friday could get close to 3 inches on
the higher terrain, but the daylight should limit accumulations to
grassy areas. In addition...west to northwest winds will gust
between 30 and 40 mph Friday through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 6, 12:22 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service State College PA
1222 PM EDT THU APR 6 2017

PAZ036-064-061700-
Adams PA-Franklin PA-
1222 PM EDT THU APR 6 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 100 PM EDT...

At 1219 PM EDT, Doppler radar indicated a strong thunderstorm near
Wilson-Conococheague, moving northeast at 40 mph.

a 15 to 30 minute period of very heavy rain is expected.
Pea size hail and wind gusts up to 50 mph are also possible.

Locations impacted include...
Chambersburg, Greencastle, Fayetteville, Mont Alto, Scotland,
Guilford, Claylick, Marion, Quincy, Williamson, State Line, Upton,
Whitetail Ski Area, Penn State Mont Alto and St. Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3973 7799 4005 7765 3997 7745 3995 7746
      3997 7744 3994 7738 3972 7766
TIME...MOT...LOC 1619Z 217DEG 34KT 3971 7783

Lambert
Special weather statement, Apr 6, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
121 PM EDT THU APR 6 2017

PAZ063>065-061815-
York PA-Adams PA-Cumberland PA-
121 PM EDT THU APR 6 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF YORK...ADAMS...AND
CUMBERLAND COUNTIES UNTIL 215 PM EDT...

At 118 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Walnut Bottom to Cashtown to near Emmitsburg to
near Thurmont. Movement was northeast at 40 mph.

Very heavy rain of up to one inch in just 30 to 45 minutes is
expected.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Parkville, Carlisle, Lower Allen, Spry, Weigelstown, Enola,
Dallastown, Hanover, Mechanicsburg, York, Camp Hill, Gettysburg, New
Cumberland, Lemoyne, Plainfield, York Airport, Siddonsburg,
Hogestown, New Oxford and Dillsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding on some small streams and throughout poor drainage
areas may develop. Do not drive into water covering the roadway.

&&

LAT...LON 3983 7744 3995 7747 3998 7746 4001 7749
      4013 7753 4029 7721 4032 7692 4026 7690
      4020 7682 4017 7675 4013 7674 3994 7663
      3972 7670 3972 7737
TIME...MOT...LOC 1718Z 243DEG 33KT 4009 7743 3987 7736 3971 7726 3958
7730

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:34 AM EDTWinter Weather AdvisoryCTPSomerset, Warren34 hr
Apr 6, 12:22 PM EDTSpecial Weather StatementCTPFranklin38 min
Apr 6, 1:19 PM EDTAreal Flood AdvisoryCTPBlair, Huntingdon, Mifflin3 hr
Apr 6, 1:24 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more3 hr
Apr 6, 2:47 PM EDTSpecial Weather StatementCTPLancaster73 min
Apr 6, 3:27 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Huntingdon, Juniata, Mifflin, Perry3 hr
Apr 6, 7:43 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Schuylkill, Snyder and 3 more3 hr

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.